Neuropathy after cyclophosphamide high dose chemotherapy in a Morbus Werlhof patient. PERSONAL HISTORY: A 24 year old patient with longstanding autoimmune idiopathic thrombocytopenic purpura (M. Werlhof) was treated with glucocorticoids, immunoglobulins, splenectomy, immunosuppression and vincristin without lasting success. After a second treatment cycle with cyclosphosphamide and autologous peripheral stem cell transplantation she acutely develpod symptoms of a peripheral sensoric and motoric polyneuro-pathy. MEDICAL EXAMINATION: At admission she was in good general health, but had steroid-induced Cushing's symptoms, generalized petechial bleeding and thrombocytopenia (1000/ micro l). THERAPY AND COURSE: After 2.5 g/m 2 cyclophosphamide and stem cell transplantation distally pronounced polyneuropathy developed within a week with bladder insufficiency. Major bleeding or brain damage were excluded, and symptoms only partially reversed when treated with steroids, carbamazepine and amitriptyline. Thrombocytopenia persisted, and the patient died 4 month later from acute brain hemorrhage. CONCLUSIONS: Direct neurotoxicity has to be assumed as the likely causative agent in this case, illustrating the possibility of peripheral neuropathic lesions by high dose cyclophosphamide treatment.